Could Levothyroxine be making me sick? - Thyroid UK

Thyroid UK
101,729 members116,687 posts

Could Levothyroxine be making me sick?

I have been taking Levothyroxine for several years and I can honestly say I have never felt worse. I went to my doctor with a minor stomach issue and she suggested a blood test for hyperthyroidism. The test came back borderline and I am now on 100mg daily. Since taking them my weight has increased by several stone. I am constantly tired and lethargic most of the time. My brain is constantly foggy and I generally feel horrible all of the time. Before taking Levothyroxine I had none of the classic symptoms and I was perfectly ok apart from the minor stomach issue. I am seriously wondering if I should have ever been subscribed this medication. Anyone else had anything similar?

7 Replies
oldestnewest

Levothyroxine can cause weight gain but I think that's only if dose is too low or you cannot convert it to T3 (the active hormone). We usually develop stomach problems because if hypo we may have low stomach acid but doctor will usually give something for 'high' acid.

Most find taking a digestive enzyme with meals helps to resolve low acid as food cannot digest properly without acid in stomach.

Many people don't improve on levothyroxine for one reason or another particularly if dose is too low to convert to sufficient T3. T3 is the only active hormone required in our receptor cells. Some find an improvement if T3 is added to T4 but NHS wont now prescribe this. You can however source your own T3 and add some to your T4 (usually lowered slightly). You'd have to put up a new post requesting info on sourcing T3 and ask for a Private Message to be sent to you with info. We don't post any on the open forum - it is against guidelines.

1 like
Reply

Jane_,

If you post your recent thyroid results and ranges we'll see whether you are optimally dosed on 100mcg as being undermedicated will cause the symptoms you have. Please also post any results and ranges you have for ferritin, vitamin D, B12 and folate as it is common for hypothyroid patients to be deficient and this can cause symptoms similar to hypothyroidism.

1 like
Reply

Levo is not for HYPER thyroidism (overactive), but for HYPO thyroidism (underactive) - symptoms are usually constipation, feeling cold, feeling tired, brain fog/fuzzy head (but there are loads of others). Having too low a dose can make your own gland take a rest, but the dose you are on isn't enough to make up the difference, so you feel worse. You should have a repeat blood test every 6 weeks and an increase of 25mcg until your symptoms go. If you post your results in a new thread, people will advise.

1 like
Reply

It's possible all of the above is correct . Sometimes what worked for us for some time may not work now . It can be the fillers in your T4 or the dyes in the meds that our bodies don't do well with . We can sometimes develop allergies to the fillers and the dyes . Changing to a different brand can be useful . Adding low dose T3/NDT to your T4 is VERY BENEFICIAL .

1 like
Reply

Thanks guys. The hyperthyroidism was a typo, I am actually hypothyroid or under active. I know pretty much everything I need to know about this illness as I have studied it a fair bit. I guess my main question was ....should I have been prescribed Levothyroxine in the first place as I felt fine at the time and had no symptoms of hypothyroidism. To me that's a bit like popping pills when you have absolutely no pain. I was hoping to find someone who may have been prescribed them under the same circumstances to compare notes. Thanks again 😊

Reply

Interestingly I went to see my doctor to ask her if I could come off the Levothyroxine. I expected a straight no, but much to my surprise she agreed! I was even more surprised when she said I could do it cold turkey. So here I am just approaching the 3 weeks Levothyroxine free. So far I feel fine, but I have read that you can get a T3 raise I think it was and then an almighty low. However, as I never had one single symptom of hypothyroidism prior to starting this meds, I am hoping that I will get through to the end of the withdrawal stage unscathed. I would really love to hear from anyone experiencing Levothyroxine withdrawal. 😉

Reply

Hi Jane,

I know this is an old post but I was wondering how you're getting along? I was given Levo for subclinical hypothyroidism... So my labs don't even fall within the true hypothyroidism range. I have been unable to concieve for 2 years so I was given the prescription because it is supposed to help fertility to get your thyroid levels in an optimal range. After a few weeks of the medication I began to feel so tired I couldn't get out of bed, and when I did, no amount of coffee could wake me up. I walked around in a complete fog, feeling horrible, and had to lie down frequently. I started to lose my appetite and feel nauseated. My head hurts off and on. I am also feeling like I never should have taken this medication. I have an appt with my doctor Monday to discuss options. I was also told I could come off of it cold turkey but I'm worried about it. Hope you're well.

Reply

You may also like...